NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 5, 2:26 AM CST, 1 hour 34 minutes earlier. Its key messages:
Area forecast discussion, Jan 5, 2:26 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
326 AM EST Sun Jan 5 2025
.KEY MESSAGES...
* A major winter storm will move across the Ohio Valley today and
tomorrow. Forecast confidence on precipitation type and amounts
continues to increase, though complex storms with multiple types
of precipitation are extremely difficult to forecast so there will
likely still be some adjustments made as the storm rolls in.
Significant amounts of snow, sleet, and ice will result in serious
impacts to the region, especially in southern Indiana and north
central Kentucky including the Louisville and Lexington metros.
Stay up to date with the latest forecasts.
* The heaviest snow, mixed precipitation, and freezing rain will
occur today. Monday will see primarily light snow, but another 1-
2" of accumulation will be possible across southern Indiana and
north central Kentucky.
* A very cold period of weather is expected for the remainder of the
week as an Arctic airmass overspreads the region. Forecast
confidence on the cold temperatures is very high. Sub-zero
temperatures will be possible, especially where significant
amounts of snow and ice are on the ground.
* Potential is increasing for another wintry system Friday into next
weekend, though forecast confidence in specific impacts is low at
this time.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 325 AM EST Sun Jan 5 2025
The impressive winter storm that we've been talking about since last
Sunday will be arriving in the Ohio Valley this morning. The 500mb
trough is lined up just east of the Front Range and surface low
pressure has spun up over the Texas Panhandle. The 00Z GEFS/EC/GEPS
members all did a reasonably good job with the placement of the
surface low at 06Z between Amarillo and Wichita Falls. As the upper
trough deepens and moves into the Mississippi Valley tonight, the
surface low will take a track from Oklahoma City to Memphis to along
the eastern part of the KY/TN border. Plentiful Gulf moisture will
stream northward into a sharp sfc-700mb baroclinic zone along the
Ohio River. As has been mentioned many times, this will be a copious
precipitation producer with deep moisture, strong forcing, and a
variety of precipitation types.
Snow will break out this morning from west to east, with heavy
banded snowfall expected from mid morning to early afternoon over
southern Indiana and north central Kentucky, with the longest
residence time from southern Indiana to the northern Kentucky Blue
Grass region. Visibilities of a quarter mile or less will be
possible in the heaviest snow bands, and will be capable of 1-
2"/hour rates. Mid-morning through this afternoon and evening a
strong 850-700mb southwesterly jet from the Arklatex to eastern
Kentucky will bring warm air northeastward. This will flow over the
top of a few thousand feet deep surface-based layer of cold air
supplied by east-northeast breezes ahead of the approaching low.
This is a perfect set-up for a significant mixed ptype winter
weather event. In southern Kentucky the wintry mix will transition
to freezing rain this morning and rain this afternoon. In southern
Indiana and north central Kentucky a transition to a wintry mix will
take place, followed by progression to primarily freezing rain this
evening (with some sleet still possible as well.) Overnight that
warm low level jet moves off to the east, allowing the column to
cool, but we also lose moisture aloft as a dry slot ahead of the
700mb circulation surges in from the southwest. As a result,
sounding progs for late tonight in southern Indiana and north
central Kentucky are suggesting freezing drizzle, which is a signal
they were hinting at yesterday as well.
There's enough MUCAPE to support a few rumbles of thunder this
afternoon and evening. Upstream, thundersnow and thunder freezing
rain have been observed in central and eastern Kansas with an
impressive number of CG strikes, with surface temperatures in the
20s to low/mid 30s.
Wind will be another issue, as ENE gusts of 15 to perhaps as high as
25 mph are expected this afternoon and evening. Increasing wind
speeds promote more efficient icing, and increase the threat of
downed tree limbs and power lines.
High temperatures today should range from the upper 20s in southern
Indiana to around the freezing mark along the WK/BG Parkways to near
40 along the Tennessee border. Cold air curling into the region
behind the departing low tonight will bring temperatures down into
the middle and upper 20s northwest of a BWG-LEX line, and low-mid
30s southeast of that line closer to the low.
On Monday the surface low will move quickly eastward from eastern
Kentucky to off Cape Hatteras. As cold air is pulled into the middle
Ohio Valley behind the departing low and in advance of a large ridge
over the Plains, the upper trough axis will swing through over the
course of the day. The dry slot aloft from tonight will be replaced
by def band RH on Monday, supplying plenty of moisture for
additional precipitation. With the entire column turning colder and
sufficient moisture in the DGZ, additional snowfall is expected,
especially across southern Indiana and north central Kentucky where
an additional 1-2" will be possible on top of the snow and ice that
were already deposited.
Though the day will start out relatively warm in southeastern
sections of central Kentucky (Lake Cumberland region), by the time
the sun sets all of southern Indiana and the middle third of
Kentucky will be in the mid to upper 20s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 325 AM EST Sun Jan 5 2025
=============================================================
* VERY COLD/HARSH CONDITIONS PERSIST THROUGH THE UPCOMING WEEK
=============================================================
Monday Night Lingering Flurries...
Most if not all of the accumulating wintry precipitation will have
ended by Monday evening, although scattered flurries and light snow
showers may continue into early Tuesday morning while we hang on to
saturation in the low-mid levels of the atmosphere. Any lingering
flurries should end by sunrise Tuesday, at which point the attention
will turn to cold temperatures which will persist through the
remainder of the week.
Bitterly Cold Temperatures Mid-Week...
The synoptic pattern through much of the mid-week period should be
fairly consistent. Blocking upper high over southern Greenland will
allow for a broad upper low to spin over the Canadian Maritimes. NW
flow will be present over the eastern half of North America, with a
reinforcing shot of cold air arriving on Wednesday as a shortwave
passes by within the upper flow regime. At the surface, 1046+ mb
Canadian high will sink toward the Ohio and Tennessee Valleys
Wednesday into Thursday, with persistent W/NW flow ahead of the
center of the high keeping wind chill values in the teens during the
day on Wednesday.
While temperatures will be well below normal through the extended
forecast period, the heart of the cold air mass will be overhead
Thursday morning. Assuming a decent snow/ice pack over portions of
the area, as well as light winds and mostly clear skies with the sfc
high overhead, radiational cooling would be maximized. However, if
any of these variables didn't pan out, milder (but still bitterly
cold!) temperatures would be likely. 00Z ECMWF Ensemble has a 30-70%
chance of low temperatures below 0 degrees along and north of I-64
Thursday morning, and the Extreme Forecast Index has values of -0.7
to -0.9 over our area, indicating high confidence in unusually cold
temperatures.
By Thursday afternoon, subtle mid- and upper-level ridging will push
into the area, with the sfc high moving east of the area. This will
allow for a gradual warm-up for late week, though temperatures will
still be well below normal.
Increasing Potential for Another Wintry System Late Week...
The past several runs of medium-range guidance show a signal for
another wintry system across the southern and southeastern United
States for late week into early next weekend. This track and
strength of this system is dependent on the phasing of another polar
stream trough which will descend across the central U.S. Thursday
into Friday with a cutoff low which will be meandering across the
desert southwest and northern Mexico during the mid-week period. If
these systems phase earlier, a sfc low over the southern Plains
should lift more to the north, bringing a swath of precipitation
into the TN and lower OH valleys Friday into Friday night. The
expected track of this system, confirmed by ECMWF ensemble p-type
meteograms, would be conducive for mainly snow across central KY and
southern IN. However, if the phasing between the two systems is
later or does not occur at all, any sfc low which develops would be
suppressed and track closer to the Gulf Coast, keeping heavier
precipitation amounts to the south of the region. Latest ECMWF
ensemble probabilities of greater than 1" of snow range from 30%
across southern IN to 70% along the KY/TN border. The probability
for greater than 3" of snow ranges from 10% to 30% across the same
area. For now, forecast confidence is still low-medium, so be sure
to monitor forecast changes later this week.
&&
.AVIATION /06Z TAFS THROUGH 12Z MONDAY/...
Issued at 1238 AM EST Sun Jan 5 2025
The major winter storm we've been anticipating for several days is
now gathering itself over the middle third of the country and is
preparing to head east, bringing very challenging weather and flying
conditions to the Ohio Valley.
At the start of the TAF period the storm's surface low pressure
center will be located between AMA and LBB. The low will push east
northeast to MEM by this evening and into the central/southern
Appalachians by Monday morning. As the low approaches and deep cold
air is in place, snow (with some mix at BWG) will commence around 13-
14Z. Bands of very heavy snow will develop over north central
Kentucky from late morning to mid afternoon. Visibility in these
bands may reduce to near zero with vertical visibilities of one or
two hundred feet. Won't go quite that far in the TAFs just yet, but
will still indicate the times of heaviest snow.
Strong southwest flow above about 5000 ft will bring relatively warm
air northward above the cold low level air and surface-based east-to-
northeast flow, leading to a wintry mix this morning at BWG and this
afternoon at SDF/LEX...followed by a transition to freezing rain
this afternoon at BWG and this evening at SDF/LEX. Overnight tonight
drier air moves in aloft, making the forecast lean more toward
freezing drizzle.
Winds will be gusty this afternoon and evening ahead of the
approaching surface low, adding to the difficult flying conditions.
It is important to note that this storm will last well beyond this
forecast cycle into Monday evening, with gusty winds and a
transition back to snow (though probably lighter than what we see
this morning). Given the snow amounts, ice amounts, and gusty winds,
this is expected to be a very impactful winter storm for the Ohio
Valley aviation community today through tomorrow.
High confidence on the storm and its impacts.
Medium to high confidence on p-types and their timing.
High confidence on winds and ceilings. Medium/high confidence on
vsby.
&&
.CLIMATE...
Issued at 325 AM EST Sun Jan 5 2025
Daily Liquid Equivalent Precipitation Records and Forecast for
January 5:
Jan 5 Record Jan 5 Forecast
Louisville 1.18", 1966 1.72"
Lexington 2.18", 1950 1.59"
Bowling Green 1.91", 1917 1.12"
Daily Snowfall Records and Forecast for January 5:
Jan 5 Record Jan 5 Forecast
Louisville 3.0", 1910 5.8"
Lexington 2.8", 1979 4.6"
Bowling Green 3.0", 1979/1960 0.3"
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Winter Storm Warning until 7 PM EST /6 PM CST/ Monday for
KYZ023>043-045>049-053>057-063>067.
Winter Weather Advisory until 6 PM CST Monday for KYZ061-062-
070>078-081-082.
IN...Winter Storm Warning until 7 PM EST /6 PM CST/ Monday for
INZ076>079-083-084-089>092.
&&
SHORT TERM...13
LONG TERM...CSG
AVIATION...13
CLIMATE...13Hazardous weather outlook, Jan 5, 2:52 AM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
352 AM EST Sun Jan 5 2025
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-060900-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
352 AM EST Sun Jan 5 2025 /252 AM CST Sun Jan 5 2025/
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST /6 PM CST/
MONDAY...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Today and tonight.
A major winter storm will affect southern Indiana and much of
central Kentucky today through tomorrow. All wintry precipitation
types are possible and significant accumulations of snow, sleet, and
ice are expected.
The most likely time and place for heavy snow will be mid morning
through early afternoon across north central Kentucky and southern
Indiana today.
The most likely time and place for the worst icing from freezing rain
will be late afternoon through the evening hours in southern Indiana
south of a Jasper to Madison line, and in north central Kentucky
north of a Hartford to Hodgenville to Stanford line. This includes
the Interstate 64 corridor and the Louisville and Lexington metro
areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An additional 1 to 2 inches of snow will be possible across southern
Indiana and north central Kentucky Monday, with the heaviest snow in
the morning.
Very cold air will sweep in Monday night and persist into Friday.
Highs each day will be below freezing, with lows Tuesday night and
Wednesday night in the single digits. Areas with the most extensive
snow cover could see sub-zero temperatures.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report precipitation types and amounts
today and tomorrow.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
KYZ061-062-070>078-081-082-060900-
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
252 AM CST Sun Jan 5 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST MONDAY...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Today and tonight.
A wintry mix of snow, sleet, and freezing rain is expected this
morning. This will transition to rain this afternoon and tonight,
then change to light snow towards Monday morning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Light snow will be possible Monday, especially in the morning, with
less than an inch of accumulation.
Very cold air will sweep in Monday night and persist at least into
Friday. Lows each night will be in the teens, with morning wind
chills possibly near zero.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to report precipitation types and amounts
today and tomorrow.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
13/CSG